Utah, 2011Flooding in Utah, July 1 to 15, 2011
July 1 to 15, 2011 · NWS SLC · 5 events in 4 counties and zones
A few rivers across Utah continued to flood into the month of July, before finally receding in mid-July. The major rivers that continued to flood included the Logan River and the Duchesne River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $190,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few rivers across Utah continued to flood into the month of July, before finally receding in mid-July. The major rivers that continued to flood included the Logan River and the Duchesne River. Note that this episode began in June.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 30, 8:50 PM MST, 3 hours 10 minutes earlier.
Area forecast discussion, Jun 30, 8:50 PM MST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
950 PM MDT THU JUN 30 2011
.SYNOPSIS...HIGH PRESSURE WILL BUILD INTO THE AREA TONIGHT AND
WILL REMAIN IN PLACE THROUGH THE HOLIDAY WEEKEND. MOISTURE WILL
BEGIN TO STREAM NORTHWARD ACROSS SOUTHERN UTAH EARLY NEXT WEEK.
&&
.DISCUSSION...MOSTLY CLEAR SKIES EXIST ACROSS THE FORECAST AREA
THIS EVENING...AS THE TROUGH THAT MOVED THROUGH THE AREA LAST
NIGHT AND THIS MORNING IS FINALLY EXITING THE REGION...BUT NOT
BEFORE SETTING OFF SOME SEVERE CONVECTION ACROSS EASTERN UTAH THIS
MORNING. THE MORE ISOLATED AND WEAKER CONVECTION THAT WAS OBSERVED
IN THE UINTA MOUNTAINS AND UINTA COUNTY WYOMING THIS AFTERNOON AND
EVENING IS SLOWLY MOVING OUT OF THE AREA...AND SHOULD BE
COMPLETELY EAST OF THE CWA BY 06Z.
HIGH PRESSURE WILL SLOWLY BUILD THROUGH TOMORROW...BEFORE BECOMING
STRONGER AND MORE AMPLIFIED SATURDAY AND SUNDAY...LEADING TO A
SIGNIFICANT WARMING TREND FOR THE HOLIDAY WEEKEND. BOTH THE GFS
AND ECMWF INDICATE THAT ADDITIONAL MOISTURE WILL MOVE INTO UTAH
FROM THE SOUTH FOR THE BEGINNING OF NEXT WEEK...LIKELY LEADING TO
AFTERNOON THUNDERSTORMS ACROSS MUCH OF THE CWA HEADING INTO THE
WORK WEEK.
THE CURRENT FORECAST FOR TONIGHT LOOKS TO BE ON TRACK AND NO
UPDATES ARE PLANNED FOR THIS EVENING.
&&
.HYDROLOGY...SEVERAL FLOOD WARNINGS REMAIN IN EFFECT INCLUDING THE
LOGAN RIVER...SPRING CREEK...THE SOUTH SLOPES OF THE UINTAS AND
THE UPPER WEBER RIVER. IN ADDITION...A WARNING WAS ISSUED EARLIER
THIS SHIFT FOR LITTLE COTTONWOOD CREEK...WHICH ONCE AGAIN HAS SEEN
QUICK RISES DURING THE EVENING HOURS. LITTLE COTTONWOOD IS
EXPECTED TO PEAK AROUND MIDNIGHT...GIVE OR TAKE A COUPLE
HOURS...BEFORE GOING DOWN THROUGH THE MORNING.
THE REMAINDER OF RIVERS ACROSS NORTHERN UTAH WILL CONTINUE TO
EXPERIENCE HIGH FLOWS BUT ARE EXPECTED TO REMAIN BELOW FLOOD
LEVELS. EXTREME CAUTION IS URGED NEAR ANY OF THESE RIVERS AS THEY
ARE FLOWING VERY FAST AND VERY COLD.
&&
.AVIATION...LIGHT AND VARIABLE WINDS AT THE SLC TERMINAL AS OF
0330Z ARE EXPECTED TO BECOME STEADY SOUTHEASTERLY BETWEEN 04Z AND
06Z. OTHERWISE...VFR CONDITIONS WILL PREVAIL UNDER MOSTLY CLEAR
SKIES.
&&
.FIRE WEATHER...A STORM SYSTEM WILL EXIT EAST OUT OF THE FIRE
DISTRICT THIS EVENING AND ANY LINGERING SHOWERS WILL QUICKLY
DISSIPATE. HOWEVER...GUSTY WEST TO NORTHWEST WINDS WILL CONTINUE
ACROSS PORTIONS OF EASTERN UTAH IN THE WAKE OF THE SYSTEM BEFORE
WEAKENING THIS EVENING. HAZARDOUS FIRE WEATHER CONDITIONS WILL
CONTINUE TO OCCUR ACROSS PORTIONS OF SOUTHEAST UTAH WHERE FUELS ARE
DRY. A COOLER AND STABLE AIRMASS WILL SETTLE INTO THE AREA TONIGHT.
HIGH PRESSURE WILL THEN SLOWLY BUILD OVER THE NEXT COUPLE OF DAYS
WITH A WARMING TREND THROUGH THE END OF THE WEEK. THE AIRMASS WILL
REMAIN DRY UNTIL THE BEGINNING OF NEXT WEEK WHEN MOISTURE IS
EXPECTED TO SPREAD INTO THE AREA FROM THE SOUTH. EXPECT THUNDERSTORM
COVERAGE TO INCREASE THROUGH THE MIDDLE OF NEXT WEEK.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&
SCHOENING/CHENG
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jun 30, 2:30 PM MST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
330 PM MDT THU JUN 30 2011
UTZ001>016-019>021-517-518-WYZ021-302330-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
330 PM MDT THU JUN 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
RIVERS ACROSS THE NORTHERN AND CENTRAL OUTLOOK AREA WILL CONTINUE TO
FLOW AT ELEVATED LEVELS. SEVERAL OF THESE RIVERS REMAIN NEAR OR
ABOVE FLOOD STAGE. TEMPERATURES REMAIN WARM ENOUGH TO CONTINUE TO
MELT THE HIGH ELEVATION SNOWPACK AT ACCELERATED RATES.
IT IS IMPORTANT TO NOTE THAT FLOWS THROUGH MANY WATERWAYS REMAIN
COLD...SWIFT AND POWERFUL...EVEN THOSE THAT ARE BELOW FLOOD
STAGE. THIS COMBINATION IS DANGEROUS NOT JUST FOR CHILDREN...BUT
ADULTS AS WELL. HYPOTHERMIA CAN QUICKLY SET IN WHEN EXPOSED TO
WATER OF THESE TEMPERATURES...SIGNIFICANTLY LIMITING YOUR ABILITY
TO RESCUE YOURSELF.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SEVERAL RIVERS ACROSS NORTHERN UTAH WILL REMAIN AT OR REACH FLOOD
STAGE OVER THE NEXT FEW DAYS. CONTINUE TO MONITOR FUTURE FLOOD
STATEMENTS FOR ADDITIONAL INFORMATION ON AFFECTED RIVERS. THESE
WATERS ARE DANGEROUSLY COLD AND SWIFT AND ANYONE VENTURING NEAR
THEM SHOULD EXERCISE EXTREME CAUTION.
HIGH PRESSURE WILL STRENGTHEN ACROSS THE REGION DURING THE
UPCOMING HOLIDAY WEEKEND...AND REMAIN IN PLACE THROUGH THE MIDDLE
OF NEXT WEEK. THIS WILL PUSH TEMPERATURES 5 TO 10 DEGREES ABOVE
NORMAL ACROSS THE OUTLOOK AREA.
MOISTURE IS EXPECTED TO SLOWLY INCREASE ACROSS THE OUTLOOK AREA
EARLY NEXT WEEK. THIS WILL ALLOW FOR A FEW THUNDERSTORMS ACROSS
THE HIGHER TERRAIN AS EARLY AS MONDAY AFTERNOON...WITH THE CHANCE
OF AFTERNOON AND EVENING THUNDERSTORMS INCREASING OVER BOTH THE
MOUNTAINS AND VALLEYS BY MIDWEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Flood, Duchesne
- When
- July 1, 12:00 AM MST to July 15, 6:00 AM MST
- Where
- Duchesne County, 10.98 mi NNW of Hanna to 6.21 mi N of Meola
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 40.552, -110.833
Several rivers in the Uinta Basin remained at or near flood stage in early July, including Rock Creek, and the Duchesne River at a few different points. These floods were largely mitigated, but some minor damage was observed, including temporarily reducing access to potable water in Myton. A couple of vehicles were also severely damaged in the fast-flowing flood waters. Note that this event began in June.
Flood, Cache
- When
- July 1, 12:00 AM MST to July 9, 12:00 AM MST
- Where
- Cache County, 3.24 mi ESE of Providence to 3.31 mi SSW of River Hgts
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 41.702, -111.762
Spring Creek near the town of Providence, Utah continued to experienced flooding through the beginning of July. Another clogged culvert along the creek washed out a road in early July, but otherwise additional damage was minimal as waters began to recede and impacts were further mitigated. Note that this event began in June.
Flood, Cache
- When
- July 1, 12:00 AM MST to July 8, 12:00 AM MST
- Where
- Cache County, 0.22 mi E of Logan to 1.51 mi ESE of North Logan
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 41.730, -111.826
The Logan River continued to flood into the beginning of July. This flooding continued to damage and cause the partial closure of the Logan River Golf Course, but otherwise the impacts were largely mitigated, and the waters receded quickly as the snow began to run out. Note that this event began in June.
Flood, Summit
- When
- July 1, 12:00 AM MST to July 4, 6:00 AM MST
- Where
- Summit County, 0.31 mi WSW of Peoa to 0.65 mi ENE of Oakley
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 40.718, -111.335
Flooding continued on the Upper Weber River in early July, with the Weber at Oakley gauge peaking at 3390 cfs on July 1st. Much of this flooding up to Rockport Reservoir was mitigated, but once the Rockport Reservoir was filled, it increased the challenge for people trying to manage the flood threat downstream. At the Camper World downstream in Coalville, many of the 158 RV pads in the park were covered with water, as water flowed from canals in adjoining fields and through broken areas of a berm around the park. The park was evacuated except for employees. Other areas downstream of Rockport Reservoir also experienced minor flooding. Note that this event began in June.
Flood, Millard
- When
- July 5, 12:00 AM MST to July 9, 12:00 PM MST
- Where
- Millard County, 10.44 mi WNW of Borden to 19.81 mi ESE of Leamington
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 39.040, -112.959
The Sevier River once again experienced flooding in the month of July, but this time it was areas of Millard County that received the worst of the damage. The access road between Highways 50 and 257 was closed due to water running over the roadway. Water from Sevier River also flowed over portions of Highways 6 and 50, but did not result in any damage or closures. Flooding occurred at various points on the Sevier River channel from Leamington through Lynndyl, in the Delta and Deseret areas, and all the way to Sevier Lake. A few different county roads and bridges were closed or damaged, including the Leamington Bridge in Leamington and the access road to the Gunnison Massacre Historical Site west of Hinckley.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, July 1 to 31, 201115 deaths · 223 injured · 6 events
- Tornadoes and Hail in Minnesota, July 1, 201110 injured · $12 million · EF1 · 127 events
- Tornado and Hail in Wisconsin, July 1, 20111 death · $80,000 · EF2 · 51 events
- Drought in Texas, July 1 to 31, 2011$500 million · 24 events
- Tornadoes and Flash Flood in Minnesota, July 1, 2011$790,000 · EF2 · 20 events
- Heat in Missouri, July 1 to 3, 201122 injured · 22 events
- Drought in Kansas, July 1 to 31, 2011$51 million · 18 events
- Excessive Heat in Oklahoma, July 1, 201120 injured · 10 events
- Rip Current in Texas, July 1, 20111 death · 1 injured · 1 event
- Wildfire in New Mexico, July 1 to 31, 2011$17 million · 1 event
- Wildfire in Arizona, July 1 to 8, 2011$15 million · 1 event
- Drought in Texas, July 1 to 31, 2011$949,000 · 32 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338352, 338358, 338363, 338369, 338370.